Coming to terms with this health issue

By LorenzoInMichigan Latest Reply 2014-09-21 18:53:22 -0500
Started 2014-09-14 09:24:17 -0500


Just joined this site today (9/14/14). I have been kinda half-assed in managing my condition since diagnosed a few years back. Right now, I am taking metformin 500mg 2x a day but my A1c is still going in the wrong direction (as of 6/14 it was 7.3).

Anyway, I would like to get some advice on preparing to exercise (do you eat before, during or after exercise) and what food should be eaten or avoided before, during or after exercising?

Also, what effect, if any, does taking the metformin pill have on sugar levels if taken before or after an exercise session? I am concerned that if I take the pill and exercise will my sugar drop too low?

Any words of wisdom will be appreciated! Thanks!

P.S. My goal is to shed 10% of my weight which equates to 23.5lbs putting me at 211.5 lbs.

Tags: weight loss

8 replies

Pegsy 2014-09-20 18:52:48 -0500 Report

My doctor says and my experience has been that Meformin doesn't cause the lows that other medications do. I take 1000mg twice daily. I usually wait about an hour or two after eating before I exercise and it has never given me a low. I hope this helps.

jayabee52 2014-09-21 18:53:22 -0500 Report

actually, I was on Met when I had my low of 40 mg/dl. i was busy that day and neglected to eat my breakfast (which back then consisted of oatmeal and raisins) I never noticed a low until then and have not since then.

You're right Met does not generally cause lows, but with diabetes one never knows what little twist is around the bend.


Nick1962 2014-09-16 19:12:13 -0500 Report

Sorry, no single “catch all” answer here. After going from 286 lbs. to 168, I’ve learned there are a LOT of variables:

When and what was the last thing you ate prior to exercise.
What exercise are you doing and how long?
When and what is your next planned meal?
What is your typical meal/snack pattern?

I tend to snack all day and eat very small meals. This keeps my BS in the 80’s almost all day. I’m one who’s numbers go up when I exercise, but rapidly drop afterward. This is the “fight or flight” response – you stress your body and it gives you a liver dump – but that didn’t happen until my weight was considerably lower. That said, I really had to test and “tailor” my patterns, and they changed as my weight dropped. I was also warned by my doctor (and trainer) never take meds directly before or after exercise.

Pegsy 2014-09-20 18:55:39 -0500 Report

My numbers go up when I do resistance training. My doctor tells me not to worry about it, she still wants me to do it. With cardio it comes down quit well.

Interesting that you say this is caused by a liver dump. It is as though my body is constantly looking for an excuse to liver dump, LOL. Also interesting that I didn't have these morning high readings until I lost a considerable amount of weight. I hope this is going to self correct in time.

Nick1962 2014-09-21 18:35:50 -0500 Report

It may or may not stop completely. I’ve developed an almost religious routine and hormonally I’m very well balanced. Since insulin is a hormone, there are tons of things that affect its release. All you can do is keep working at it and find out!

Phoenix Eye
Phoenix Eye 2014-09-14 13:24:36 -0500 Report

First of all your meds will lower your blood sugar. That is what it is supposed to do. You should ALWAYS check your BS level BEFORE you exercise. If you are low eat something to give you energy and prevent hypoglycemia. Your body and metabolism is unique and hence you need to dial in your own specific regime. You should not exercise within an hour of eating. Most of the blood will be in your stomach and you can pass out. Let your body do its job and process your food. Make sure to eat enough carbs before you do a hard work out. The key is eating enough carbs to give you energy, but not too much at one meal to spike your BS levels. This is not easy and something you will have to dial in through trial and error. Good luck Lorenzo!